Bacterial infections because of multidrug-resistant (MDR) bacteria are spreading worldwide. In patients with advanced liver cirrhosis, healthcare-acquired and hospital-acquired infections are common and are frequently sustained by MDR bacteria. In these settings, tigecycline, a new antibiotic, has been shown to be useful in the treatment of MDR bacteria, and it has been proposed for the treatment of hospital-acquired infections in patients with cirrhosis. Nevertheless, poor data exist on the safety profile of tigecycline in patients with cirrhosis. Here, an experience is reported in a female patient with advanced liver cirrhosis, who developed sepsis by an MDR Stenotrophomonas maltophilia and was treated with tigecycline. She experienced life-threatening side effects consisting of severe coagulopathy with hypofibrinogenaemia and subsequent gastrointestinal haemorrhage. The side effect disappeared after the withdrawal of tigecycline. Therefore, a strict monitoring of coagulation parameters in patients with cirrhosis treated with tigecycline is recommended.
No takes yet. Share an insight, caveat, or question.
Rossitto et al. (2014) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: